Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 365, NWS Memphis, TN

October 23, 2004Benton County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 23, 2004, 3:35 PM CDT for Benton County, Marshall County, Mississippi. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2004, 3:35 PM CDT (20:35 UTC)
Expired
Oct 23, 2004, 4:00 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Benton County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 3:40 PM CDTTSTM WND DMG4 Wsw Ashland, MSPOWER POLE BENT, TREES DOWN ON REEVES ROAD AND LIBERTY CHURCH ROAD.
Oct 23, 3:40 PM CDTTSTM WND DMGHolly Springs, MSTREES DOWN, HOUSE ROOFS OFF, AND STORAGE SHED ON ROAD
Oct 23, 3:40 PM CDTTORNADO 12 Ene Marianna, MSSEVERAL TREES UPROOTED, ROOF PARTIALLY REMOVED FROM HOME, STORAGE SHED OVERTURNED, TWO MOBILE HOMES PARTIALLY DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 232035
SVRMEM
MSC009-093-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 400 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHWEST OF HOLLY SPRINGS...MOVING EAST AT 35
  MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE...
  HOLLY SPRINGS...
  SLAYDEN...
  LAMAR...
  ASHLAND...CANAAN...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3494 8961 3464 8958 3467 8912 3497 8911

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SAT OCT 23 2004

.DISCUSSION...
COLD FRONT BEGINNING TO PUSH INTO WESTERN ARKANSAS THIS AFTERNOON.
A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS IS STRETCHING
FROM PARIS TENNESSEE TO WEST HELENA ARKANSAS. THIS LINE WILL
CONTINUE MOVING EASTWARD THIS AFTERNOON INTO THIS EVENING. BIG
QUESTION OF THIS FORECAST PACKAGE IS WILL ANYTHING REDEVELOP BEHIND
THIS LINE. REGIONAL RADAR IS SHOWING A FEW SMALL SHOWERS ACROSS
SOUTHERN MISSOURI. DON/T KNOW IF THIS WILL CONTINUE TO DEVELOP
SOUTHWARD OR NOT. MODELS ARE SHOWING PRECIPITATION ONLY ACROSS
EASTERN AREAS OF THE CWA THIS EVENING.  WILL WAIT TO MAKE A LAST
MINUTE CALL WHETHER TO KEEP POPS ACROSS WESTERN ZONES OR NOT.

CLOUDS SHOULD BEGIN TO DECREASE OVERNIGHT ALLOWING FOR SOME FOG TO
DEVELOP ACROSS THE MIDSOUTH. WILL KEEP MENTION OF FOG IN FORECAST.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY IN ADDITION
TO AN UPPER RIDGE ALOFT. THIS WILL KEEP DRY AND MOSTLY CLEAR/PARTLY
CLOUDY CONDITIONS AROUND THROUGH MONDAY.

A WARM FRONT WILL BEGIN TO MOVE NORTHWARD INTO SOUTHWESTERN SECTIONS
OF THE CWA ON MONDAY NIGHT. THIS FRONT WILL BRING SLIGHT CHANCES FOR
SHRA/TSRA THROUGH TUESDAY NIGHT MAINLY FOR SOUTHWESTERN TO WESTERN
PORTIONS OF THE MIDSOUTH BEFORE LIFTING NORTHWARD.

WARM FRONT WILL BE FAR ENOUGH NORTH WITH COLD FRONT FAR ENOUGH WEST
TO KEEP THE MIDSOUTH DRY THROUGH THURSDAY. ALTHOUGH EXPECT PARTLY TO
MOSTLY CLOUDY CONDITIONS DURING THIS TIME.

COLD FRONT WILL MOVE INTO THE AREA THURSDAY NIGHT AND WILL BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE CWA THROUGH FRIDAY
NIGHT.

HIGH PRESSURE WILL MOVE INTO THE AREA ON SATURDAY BRINING DRY
CONDITIONS BACK TO THE MIDSOUTH WITH NEAR NORMAL TEMPERATURES.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

KRS
Hazardous weather outlook, Oct 23, 11:00 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT SAT OCT 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1100 AM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO WORK EAST
ACROSS THE MID SOUTH THROUGHOUT THE AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED WITH THIS INITIAL AREA OF PRECIPITATION.

THE PRECIPITATION WILL END ACROSS EAST ARKANSAS AND THE MISSOURI
BOOTHEEL EARLY THIS AFTERNOON. SOME SUNSHINE IS EXPECTED LATER THIS AFTERNOON
ACROSS THE DELTA REGION. ISOLATED THUNDERSTORMS MAY REDEVELOP ACROSS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL LATE THIS AFTERNOON AS
THE COLD FRONT PUSHES INTO THE INCREASINGLY UNSTABLE AIRMASS OVER
THE DELTA. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WIND. THE THREAT OF STORMS WILL SHIFT EASTWARD INTO WEST
TENNESSEE AND NORTH MISSISSIPPI DURING THE EARLY EVENING BEFORE
ENDING DUE TO LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KRS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 4:18 PM CDTTornado WarningMEGYalobusha27 min
Oct 23, 4:45 PM CDTSevere Thunderstorm WarningMEGTippah30 min
Oct 23, 5:22 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee38 min
Oct 23, 5:51 PM CDTSevere Thunderstorm WarningMEGChickasaw24 min
Oct 23, 6:09 PM CDTSevere Thunderstorm WarningMEGMonroe51 min
Oct 23, 6:22 PM CDTTornado WarningMEGChickasaw, Monroe38 min
Oct 23, 6:27 PM CDTTornado WarningMEGChickasaw, Monroe48 min
Oct 23, 6:31 PM CDTSevere Thunderstorm WarningMEGItawamba44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.